Alert archive / New Mexico / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 13, NWS Albuquerque, NM

May 4, 2006Harding County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 4, 2006, 10:51 PM MDT for Harding County, New Mexico. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2006, 10:51 PM MDT (04:51 UTC)
Expired
May 4, 2006, 11:45 PM MDT
In force
54 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Harding County, NM

The radar

The Cannon AFB radar (KFDX), 167 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 4.9 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2006-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2006-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5571 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 050451
SVRABQ
NMC021-050545-
/O.NEW.KABQ.SV.W.0013.060505T0451Z-060505T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1051 PM MDT THU MAY 4 2006

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HARDING COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 1145 PM MDT

* AT 1044 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CHICOSA LAKE STATE PARK...OR ABOUT 24 MILES NORTHWEST OF
  MOSQUERO...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  YATES AROUND 1125 PM MDT...

SEVERE STORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE INDOORS AND
AVOID WINDOWS.

LAT...LON 3618 10399 3617 10380 3609 10379 3609 10359
      3592 10359 3593 10421 3602 10422 3618 10423
      3621 10420 3621 10401

$$
23
2 follow-up statements
000 
WWUS55 KABQ 050500
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1100 PM MDT THU MAY 4 2006

NMC021-050545-
/O.CON.KABQ.SV.W.0013.000000T0000Z-060505T0545Z/
HARDING-
1100 PM MDT THU MAY 4 2006

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN HARDING
COUNTY UNTIL 1145 PM MDT...

AT 1056 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 5 MILES EAST OF CHICOSA LAKE STATE PARK...OR ABOUT 19 MILES
NORTH OF MOSQUERO...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF YATES AROUND 1120 PM MDT...
  5 MILES NORTHWEST OF BUEYEROS AROUND 1145 PM MDT...

LAT...LON 3618 10399 3617 10380 3609 10379 3609 10359
      3592 10359 3593 10421 3602 10422 3618 10423
      3621 10420 3621 10401

$$
23
000 
WWUS55 KABQ 050531
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1129 PM MDT THU MAY 4 2006

NMC021-050545-
/O.CON.KABQ.SV.W.0013.000000T0000Z-060505T0545Z/
HARDING-
1129 PM MDT THU MAY 4 2006

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL HARDING
COUNTY UNTIL 1145 PM MDT...

AT 1125 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 12 MILES WEST OF BUEYEROS...OR ABOUT 13 MILES NORTH OF 
MOSQUERO...MOVING SOUTHEAST AT 15 MPH. ANOTHER STORM IS 5 MILES 
NORTHWEST OF MOSQUERO MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHWEST OF BUEYEROS AROUND 1145 PM MDT...

LAT...LON 3618 10399 3617 10380 3609 10379 3609 10359
      3566 10385 3583 10397 3581 10404 3584 10425
      3602 10422 3618 10423 3621 10420 3621 10401

$$
23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:00 PM MDT, 7 hours 51 minutes earlier.

Area forecast discussion, May 4, 3:00 PM MDT, 7 hours 51 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT THU MAY 4 2006

CORRECTED LANGUAGE THROUGHOUT DISCUSSION.

.DISCUSSION...
FORECAST CHALLENGE IN THE SHORT TERM CONCERNS PCPN CHANCES DURING
THE NEXT 48 HOURS. LOW CLOUDS REMAIN ENTRENCHED ACROSS THE FAR NE
PLAINS OF NEW MEXICO...KEEPING STABLE/COOLER AIR OVER THIS REGION.
MEANWHILE...CONVECTION ALREADY FIRING ACROSS THE SANGRE DE CRISTO
AND NE HIGHLANDS WITHIN REGION OF DECENT INSTABILITY OF 1000-1500
J/KG CAPE. DO NOT EXPECT MUCH PRODUCTION FROM THESE THUNDERSTORMS
WITH RESPECT TO SEVERE WEATHER. ON THE CONTRARY...ISOLATED STORMS
ARE STILL EXPECTED TO DEVELOP OVER THE SOUTHEAST PLAINS AFTER THE
CAP BREAKS. CURRENT SPC PLOTS INDICATE CIN VALUES ARE MINUS 25 TO
50 J/KG. ONCE THIS CAP BREAKS...EXPECT THESE STORMS TO ENJOY CAPE
VALUES OF 2000-2500 J/KG. WILL INSERT SVR WORDING IN THESE ZONES.
A REINFORCING SHOT OF COOLER AIR WILL WORK INTO THE NE PLAINS FOR
TONIGHT. AN UPPER LOW TRAVERSING THE GREAT BASIN SHOULD ALLOW FOR
PERTURBATIONS WITHIN SW FLOW TO TRACK THROUGH NE NEW MEXICO. WILL
MAINTAIN SCT POP COVERAGE ACROSS THIS REGION. EXPECT IFR CEILINGS
TO INVADE TO ERN PLAINS WITH PATCHY FOG POSSIBLE. MET GUIDANCE IS
ADVERTISING STRONG EAST CANYON WINDS AND WILL INSERT 15 TO 25 MPH
INTO THE GRIDS. THIS MAY BE ENHANCED BY ANY CONVECTION THAT WOULD
FIRE WITHIN TORRANCE COUNTY.

UPPER LOW TRACKS INTO THE FOUR CORNERS AREA FOR FRI. PCPN CHANCES
WILL INCREASE BY AFTERNOON AS UPSLOPE REGIME INTERACTS WITH UPPER
LEVEL ENERGY. SOME MOISTURE WILL TRY TO SQUEAK INTO THE RIO GRANDE
VALLEY TONIGHT. LOW LEVEL CONVERGENCE NEAR THE CONTINENTAL DIVIDE
MAY ALLOW FOR ISOLD CONVECTION TO POP. WITH MARGINAL MOISTURE AND
PLENTY OF INSTABILITY THANKS TO DYNAMIC COOLING ALOFT...ANTICIPATE
A SCAT DRIER TSTORM OUTBREAK STRETCHING FROM THE WEST CENTRAL MTS
TO THE SAN JUAN MOUNTAINS. FOR FIRE WEATHER CONCERNS...WILL INSERT
AN LAL VALUE OF 6 ACROSS THIS REGION TO THE FIRE WEATHER FORECAST.
MEANWHILE...STRATUS CLOUDS WILL BE PERSISTENT OVER THE ERN PLAINS...
KEEPING TEMPS FAIRLY COOL IN THE NE. ACTIVITY WILL BE SCATTERED TO
NUMEROUS OVER THE NE QUADRANT OF THE STATE FRI NIGHT AS CENTER OF
WEAKENING UPPER LOW TRACKS THROUGH THE REGION.

QUIETER WEATHER COMMENCING LATE SATURDAY MORNING...HOWEVER NW FLOW
WILL ALLOW WEAK DISTURBANCES TO SPARK A FEW AFTERNOON STORMS ALONG
THE ERN SLOPES OF THE SANGRES AND NE HIGHLANDS. STRATUS CLOUDS SAT
MORNING SHOULD RETREAT INTO TEXAS BY AFTERNOON...ALLOWING FOR SOME
RECOVERY IN MAX TEMPS. CONTINUED NW FLOW ON SUNDAY...KEEPING ISOLD
POPS OVER THE NE ZONES AS ANOTHER UPPER LOW PINCHES OFF AROUND THE
BAJA OF CA.

NO SIGNIFICANT CHANGES TO REMAINDER OF EXTENDED AS CONSISTENCY OF
LONG RANGE MODELS REMAIN POOR.

INTERESTING NOTE...VISIBLE SATELLITE SHOWING A DECENT SMOKE PLUME
FROM WILDFIRE WITHIN SOCORRO COUNTY. PLUME REMAINS EVIDENT ON KABX
WSR-88D AS WELL. DPORTER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  45  72  40  73 /   5  20  10   5
GALLUP..........................  38  67  29  71 /   0  10   5   0
GRANTS..........................  40  71  33  73 /   0  20   5   0
GLENWOOD........................  40  77  39  79 /   0   5   5   0
CHAMA...........................  32  59  28  61 /  20  40  30  20
LOS ALAMOS......................  42  62  37  65 /  10  30  30  10
RED RIVER.......................  30  53  28  57 /  20  40  40  20
TAOS............................  38  62  32  67 /  20  30  40  20
SANTA FE........................  40  66  37  69 /  10  30  30  10
SANTA FE AIRPORT................  43  68  40  71 /  10  30  30  10
ESPANOLA........................  41  72  38  75 /  10  30  30  10
ALBUQUERQUE HEIGHTS.............  51  74  49  76 /   5  20  20   5
ALBUQUERQUE VALLEY..............  47  75  46  77 /   5  20  20   5
ALBUQUERQUE FOOTHILLS...........  46  73  45  75 /  10  30  20   5
ALBUQUERQUE WEST MESA...........  48  75  47  77 /   5  20  20   5
SOCORRO.........................  46  79  46  79 /   0  10  10   5
SANDIA PARK/CEDAR CREST.........  37  66  36  66 /  10  30  20  10
MORIARTY/ESTANCIA...............  40  69  38  69 /  10  30  30  10
CARRIZOZO.......................  47  76  43  74 /   0  10  10   5
RUIDOSO.........................  40  70  38  68 /   0  10   5  10
RATON...........................  41  58  36  62 /  30  40  50  20
LAS VEGAS.......................  37  60  35  65 /  20  40  50  20
ROY.............................  41  56  40  61 /  30  40  50  30
CLAYTON.........................  43  54  41  61 /  30  40  60  30
SANTA ROSA......................  45  70  44  72 /  20  40  40  20
TUCUMCARI.......................  48  65  47  71 /  20  40  50  30
FORT SUMNER.....................  49  73  49  72 /  10  30  30  20
CLOVIS..........................  51  69  49  70 /  20  30  50  20
PORTALES........................  50  71  49  72 /  20  30  40  20
ROSWELL.........................  55  82  53  79 /   5  10  10   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

46
Hazardous weather outlook, May 4, 6:00 AM MDT, 16 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU MAY 4 2006

NMZ001>021-026-051200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT THU MAY 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE EAST CENTRAL AND SOUTHEAST PLAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME. HOWEVER...
STRONG THUNDERSTORMS ARE POSSIBLE ON THE EASTERN PLAINS FRIDAY...WITH
WIND GUSTS TO 50 MPH AND SMALL HAIL.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND FRIDAY ACROSS
THE EASTERN PLAINS.

16

In the hours before

Special weather statement, May 4, 6:44 PM MDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
644 PM MDT THU MAY 4 2006

NMZ005-006-050145-
HARDING COUNTY-NORTHEAST HIGHLANDS-

...STRONG THUNDERSTORM MOVING OVER SOUTHEASTERN MORA COUNTY...

AT 641 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES SOUTHWEST OF WAGON
MOUND. MOVEMENT WAS EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE MILLS AND ROY.

23
Special weather statement, May 4, 8:20 PM MDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
820 PM MDT THU MAY 4 2006

NMZ004-005-050315-
NORTHEAST HIGHLANDS-SANGRE DE CRISTO MOUNTAINS-

...STRONG THUNDERSTORM MOVING NORTHWEST MORA COUNTY...

AT 814 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES EAST OF CHACON. MOVEMENT
WAS EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE EL TURQUILLO...
GUADALUPITA...OCATE AND OJO FELIZ.

23
Special weather statement, May 4, 8:22 PM MDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
822 PM MDT THU MAY 4 2006

NMZ005>007-050315-
FAR NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS-

...STRONG THUNDERSTORM MOVING OVER NORTHEAST MORA AND SOUTHEAST
COLFAX COUNTIES...

AT 820 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 15 MILES WEST OF MILLS. MOVEMENT
WAS EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ABBOTT.

23
Special weather statement, May 4, 8:34 PM MDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
834 PM MDT THU MAY 4 2006

NMZ006-050315-
HARDING COUNTY-

...STRONG THUNDERSTORM MOVING OVER NORTHWESTERN HARDING COUNTY...

AT 831 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES NORTHWEST OF MILLS.
MOVEMENT WAS NORTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTHWESTERN
HARDING COUNTY.

23
Special weather statement, May 4, 9:53 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
953 PM MDT THU MAY 4 2006

NMZ005-006-050500-
HARDING COUNTY-NORTHEAST HIGHLANDS-

...STRONG THUNDERSTORM MOVING OVER NORTHEAST MORA AND NORTHWEST
HARDING COUNTIES...

AT 946 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 14 MILES NORTHEAST OF WAGON
MOUND. MOVEMENT WAS EAST AT 25 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CHICOSA LAKE STATE PARK
AND MILLS.

23
Local storm report, May 4, 10:36 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1036 PM MDT THU MAY 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             4 NE OJO FELIZ          36.10N 105.07W
05/04/2006  E0.75 INCH       MORA               NM   TRAINED SPOTTER

            HAIL COVERED HIGHWAY 442 FROM MILE MARKER 13 TO NEAR
            HIGHWAY 120

0912 PM     HAIL             3 S GUADALUPITA         36.09N 105.24W
05/04/2006  E0.88 INCH       MORA               NM   PUBLIC

&&

AS

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:47 PM MDTSevere Thunderstorm WarningABQHarding58 min
May 4, 8:51 PM MDTSevere Thunderstorm WarningABQMora54 min
May 4, 9:15 PM MDTSevere Thunderstorm WarningABQUnion34 min
May 4, 11:47 PM MDTSevere Thunderstorm WarningABQHarding58 min
May 5, 1:47 PM MDTSevere Thunderstorm WarningABQGuadalupe43 min
May 5, 2:30 PM MDTSevere Thunderstorm WarningABQChaves, De Baca45 min
May 5, 2:40 PM MDTSevere Thunderstorm WarningABQGuadalupe50 min
May 5, 3:15 PM MDTSevere Thunderstorm WarningABQDe Baca45 min
May 5, 3:50 PM MDTSevere Thunderstorm WarningABQChaves40 min
May 5, 4:07 PM MDTTornado WarningABQChaves38 min
May 5, 4:23 PM MDTSevere Thunderstorm WarningABQRoosevelt67 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.